Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

May 28, 2018Carver County, Hennepin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 28, 2018, 4:48 PM CDT for Carver County, Hennepin County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 4:48 PM CDT (21:48 UTC)
Expired
May 28, 2018, 5:30 PM CDT
In force
42 min
Issued by
NWS Twin Cities, MN

Counties Carver County, MN, Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 2 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
2678 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WWUS83 KMPX 282148
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
448 PM CDT MON MAY 28 2018

MNZ059-060-068-069-282230-
Hennepin-Carver-Wright-Scott-
448 PM CDT MON MAY 28 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WRIGHT...
SOUTHERN HENNEPIN...NORTHEASTERN SCOTT AND CARVER COUNTIES...

At 448 PM CDT, strong thunderstorms were clustered over Waconia, or
25 miles south of Buffalo, moving east at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Minneapolis, Bloomington, Plymouth, Eden Prairie, Minnetonka, Edina,
St. Louis Park, Shakopee, Richfield, Brooklyn Center, Fridley and
Savage.

This includes U.S. Highway 12 between mile markers 137 and 140.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4468 9388 4508 9381 4504 9328 4503 9323
      4466 9341
TIME...MOT...LOC 2148Z 279DEG 13KT 4482 9378 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 28, 12:27 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, May 28, 12:27 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1227 PM CDT Mon May 28 2018

.SHORT TERM...(Today and tonight)
Issued at 341 AM CDT Mon May 28 2018

The heat remains the primary forecast concern in the short term
forecast period. In the meantime, fairly widespread showers and
thunderstorms have developed early this morning over west central
Wisconsin along a sagging cold front. This activity was well-
forecast by the HRRR, which shows activity will shift east and wane
after 12Z. The boundary looks to remain situated across the heart of
the forecast area today, roughly from Montevideo to Minneapolis to
Eau Claire. Moisture looks to pool along and north this boundary,
with dewpoints in the mid/upper 60s. Temperatures south of the
boundary look to warm into the 95 to 100 degree range. These are
quite notable forecast values given MSP has only gotten as warm as
the forecast high of 99 in the entire month of May twice throughout
history (106 in May of 1994 and 99 in May of 1925). There will be
some high/mid clouds to contend with, but still expect heat indices
to achieve mid/upper 90s readings, with 100+ in areas from Mankato
northeast to the Twin Cities eastward toward Eau Claire. A heat
advisory is in effect generally along and south of Interstate 94,
with the exception of the Twin Cities metro where a heat warning has
been issued due to slightly lower criteria.

Most of the CAMS develop scattered convection in central/southern MN
between 3 pm and 6 pm. This scenario and timing seem reasonable.
There should still be plenty of opportunity for the heat
advisory/warning to come to fruition as the storms will be forming
at peak heating. The low level boundary stays stretched across the
CWA tonight while a weak shortwave approaches from the west. Have
included 20-30 POPs from west into central MN/WI.

.LONG TERM...(Tuesday through Sunday)
Issued at 341 AM CDT Mon May 28 2018

How convection evolves late Monday into early Tuesday will
influence temperatures and convection on Tuesday. The CWA will be
under the western periphery of upper-level ridging on Tuesday as a
shortwave trough continues northeastward across the central and
northern Plains. Southerly flow will continue to supply warm air
and transport Gulf moisture. Even if there is remnant cloud cover
from Monday convection, temperatures should warm at least into
the upper 80s and lower 90s. Dewpoints are forecast to be in the
mid 60s, which will allow heat indices to reach into the mid 90s
in some areas.

The approaching shortwave trough, remnant outflow boundaries, and
surface cold front over the High Plains mean there should be
adequate forcing for scattered convection late Monday over NE, SD,
and MN. While there still is some uncertainty, convection
initiation looks to occur to the southwest of MN ahead of the
surface cold front and progress northeastward into Southwestern
MN. In addition, thunderstorms may also develop in Southern MN and
travel eastward into WI Tuesday night. Areas of the CWA that stay
mostly free of cloud cover and have optimum heating have the
potential for 2000+ J/kg of MUCAPE. There is a chance for
marginally severe wind and hail with effective bulk wind
differences near 20-25 kts that may support organized updrafts.
Precipitable water values look to reach near 1.5 to 2 inches based
off of the NAM and GFS, so localized heavy rain may be possible.

The shortwave trough and surface boundary continue to progress
eastward on Wednesday, leading to another round of scattered
convection. Moisture will also be enhanced on Wednesday as the
remnants of Alberto approach the Great Lakes region. The shortwave
trough and surface boundary look to have progressed to the east of
the CWA by Thursday evening and will be followed by a drier airmass
and upper-level ridging. The next best chance for precip looks to
be late Saturday into Sunday with a trough approaching from the
Northwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1220 PM CDT Mon May 28 2018

Main aviation concern is thunderstorm development this
afternoon/early evening as several outflow boundaries and a
surface front will likely be the initial point of these storms.
Current satellite indicated an area of enhanced clouds, mainly
altocumulus in south central Minnesota, which is the remnants of
the outflow from thunderstorms near La Crosse earlier today. This
is one area which will be monitor for thunderstorm development in
the next few hours. The other area is along the front in central
Minnesota which currently doesn't have any cumulus clouds
associated with it, but this will change in the next couple of
hours. My TAFs are based on the latest HRRR/RAP reflectivity
forecast and current satellite trends. This means that most of
the activity will begin along the outflow boundaries between
20-22z, and spread out rapidly from weak shear aloft. Therefore,
more development will occur along these outflow boundaries from
convection firing in this afternoon. When the storms develop,
there will be 10-15 minute time frame of gusty winds of 20-30 kts,
along with very heavy rainfall with vsbys dropping to MVFR or
IFR. Between the thunderstorms VFR conditions will continue with a
general east/southeast wind, becoming more south/southeast
Tuesday.

KMSP...

Only additional comments will be the best time frame for TSRA at
the airport will occur around 23-01z. This will likely be updated
once thunderstorms develop this afternoon. Any storms that
develop will be capable of producing wind gusts of 20-30 kts.
After this evening, the next best chance of precipitation will
occur Tuesday afternoon.

/OUTLOOK FOR KMSP/

WED...Mainly VFR. Chc SHRA/TSRA. Wind S at 10G20 kts.
THU...Mainly VFR. Chc SHRA/TSRA. Wind NW at 10G20 kts.
FRI...VFR. Wind NE-E 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ023>028.

MN...Heat Advisory until 7 PM CDT this evening for MNZ051>059-064>067-
     073>078-082>085-091>093.

     Excessive Heat Warning until 7 PM CDT this evening for
     MNZ060>063-068>070.

     Heat Advisory until 1 PM CDT this afternoon for MNZ060>063-
     068>070.

&&

SHORT TERM...LS
LONG TERM...AMK
AVIATION...JLT
Hazardous weather outlook, May 28, 1:17 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
117 PM CDT Mon May 28 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
117 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Excessive heat and humidity will lead to unseasonable high heat
index values this afternoon. Thunderstorms are possible this
afternoon and tonight. A few storms will be capable of producing
strong down burst winds, and hail. These storms will likely
decrease in intensity, and coverage later this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Tuesday through Wednesday. A few
storms could be strong to severe. Gusty winds and hail are the
primary concerns.

.SPOTTER INFORMATION STATEMENT...

Due to the isolated nature of the storms this afternoon and no
organized convection based on weak wind shear, skywarn spotter
activation is not anticipated.

jlt

In the hours before

Special weather statement, May 28, 4:29 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
429 PM CDT MON MAY 28 2018

MNZ066>068-075-282215-
McLeod-Carver-Sibley-Nicollet-
429 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SIBLEY...MCLEOD...WESTERN CARVER
AND NORTHEASTERN NICOLLET COUNTIES...

At 428 PM CDT, radar indicated a shower/thunderstorm was located over
New Germany, or 19 miles east of Hutchinson, moving north at 40 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
shower/thunderstorm.

Locations impacted include...
Glencoe, Watertown, Norwood Young America, Winsted, Gaylord,
Arlington, Mayer, Lester Prairie, Winthrop, Henderson, Silver Lake
and Brownton.

This includes the following highways...
 U.S. Highway 169 between mile markers 75 and 77.
 U.S. Highway 212 between mile markers 109 and 126.

If you are on a lake, calmly get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 4445 9440 4498 9432 4497 9380 4444 9393
TIME...MOT...LOC 2128Z 185DEG 35KT 4489 9397

jrb
Special weather statement, May 28, 4:31 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
431 PM CDT MON MAY 28 2018

MNZ059-060-282200-
Hennepin-Wright-
431 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT WRIGHT AND HENNEPIN COUNTIES...

At 431 PM CDT, a strong thunderstorm was located over Delano, or 10
miles southeast of Buffalo, moving north at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Buffalo, Brooklyn Park, Plymouth, Maple Grove, Eden Prairie,
Minnetonka, Edina, St. Louis Park, Brooklyn Center, Champlin, Golden
Valley and Hopkins.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 195 and 205.
 U.S. Highway 12 between mile markers 115 and 140.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4529 9356 4527 9355 4524 9352 4521 9342
      4512 9329 4488 9337 4492 9377 4498 9377
      4498 9426 4530 9426
TIME...MOT...LOC 2131Z 185DEG 35KT 4505 9378

jrb
Local storm report, May 28, 4:32 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND GST     EDEN PRAIRIE AP         44.83N 93.46W
05/28/2018  M51 MPH          HENNEPIN           MN   ASOS

            ASOS STATION FCM, EDEN PRAIRIE AP.

&&

CARLYON
Local storm report, May 28, 4:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
439 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     3 NNW LA SALLE          44.11N 94.58W
05/28/2018                   BROWN              MN   LAW ENFORCEMENT

            REPORTED AT 115 STCOUNTY ROAD 6, HANSKA, MN
            30 POWER POLES SHEARED OFF ON EAST SIDE OR
            ROAD. ALSO SMALL BOAT BLOWN OFF CAR TRAILER
            AND INTO THE ROAD.

&&

CARLYON
Special weather statement, May 28, 4:42 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
442 PM CDT MON MAY 28 2018

MNZ084-282215-
Waseca-
442 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASECA COUNTY...

At 442 PM CDT, a strong thunderstorm was located over Waldorf, or 23
miles northwest of Albert Lea, moving north at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Waseca, Waldorf, Otisco and Waseca Airport.

This includes U.S. Highway 14 between mile markers 153 and 162.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4389 9354 4390 9373 4410 9372 4410 9344
TIME...MOT...LOC 2142Z 187DEG 15KT 4393 9365

ETA
Special weather statement, May 28, 4:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
448 PM CDT MON MAY 28 2018

MNZ059-060-068-069-282230-
Hennepin-Carver-Wright-Scott-
448 PM CDT MON MAY 28 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WRIGHT...
SOUTHERN HENNEPIN...NORTHEASTERN SCOTT AND CARVER COUNTIES...

At 448 PM CDT, strong thunderstorms were clustered over Waconia, or
25 miles south of Buffalo, moving east at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Minneapolis, Bloomington, Plymouth, Eden Prairie, Minnetonka, Edina,
St. Louis Park, Shakopee, Richfield, Brooklyn Center, Fridley and
Savage.

This includes U.S. Highway 12 between mile markers 137 and 140.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4468 9388 4508 9381 4504 9328 4503 9323
      4466 9341
TIME...MOT...LOC 2148Z 279DEG 13KT 4482 9378

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:50 AM CDTExcessive Heat WarningMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more15 hr
May 28, 6:19 AM CDTSpecial Weather StatementMPXTodd56 min
May 28, 2:15 PM CDTSpecial Weather StatementMPXFaribault30 min
May 28, 3:10 PM CDTSpecial Weather StatementMPXLe Sueur35 min
May 28, 3:39 PM CDTSpecial Weather StatementMPXCarver, Scott66 min
May 28, 3:54 PM CDTSpecial Weather StatementMPXNicollet, Sibley36 min
May 28, 4:03 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott27 min
May 28, 4:10 PM CDTSpecial Weather StatementMPXNicollet35 min
May 28, 4:14 PM CDTSpecial Weather StatementMPXFaribault31 min
May 28, 4:29 PM CDTSpecial Weather StatementMPXMcLeod, Sibley46 min
May 28, 4:31 PM CDTSpecial Weather StatementMPXHennepin, Wright29 min
May 28, 4:42 PM CDTSpecial Weather StatementMPXWaseca33 min
May 28, 5:01 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey, Washington29 min
May 28, 5:04 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright26 min
May 28, 5:11 PM CDTSpecial Weather StatementMPXWaseca34 min
May 28, 5:17 PM CDTSpecial Weather StatementMPXSteele28 min
May 28, 5:29 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey, Sherburne, Washington, Wright31 min
May 28, 5:35 PM CDTFlash Flood WarningMPXAnoka, Hennepin, Ramsey, Sherburne, Wright94 min
May 28, 5:40 PM CDTSpecial Weather StatementMPXWaseca35 min
May 28, 5:49 PM CDTSevere Thunderstorm WarningMPXAnoka, Isanti, Sherburne26 min
May 28, 5:54 PM CDTSpecial Weather StatementMPXRamsey36 min
May 28, 5:59 PM CDTSevere Thunderstorm WarningMPXAnoka, Isanti31 min
May 28, 6:09 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs, Sherburne51 min
May 28, 6:13 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti, Kanabec47 min
May 28, 6:13 PM CDTSevere Thunderstorm WarningMPXFreeborn48 min
May 28, 6:22 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns38 min
May 28, 6:32 PM CDTSpecial Weather StatementMPXChisago28 min
May 28, 6:56 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs34 min
May 28, 6:57 PM CDTSpecial Weather StatementMPXChisago63 min
May 28, 6:59 PM CDTSpecial Weather StatementMPXSteele46 min
May 28, 1:25 AM CDTSpecial Weather StatementMPXDunn65 min
May 28, 1:49 AM CDTSpecial Weather StatementMPXDunn41 min
May 28, 3:17 AM CDTSpecial Weather StatementMPXChippewa43 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.